Alert archive / Virginia / Gale Warnings in 2021

Gale Warning 15, NWS Baltimore/Washington

April 22, 2021

NWS Baltimore/Washington issued this gale warning at Apr 22, 2021, 10:33 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 10:33 AM EDT (14:33 UTC)
Expired
Apr 22, 2021, 6:00 PM EDT
In force
7 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

852 
WHUS71 KLWX 221433
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Thu Apr 22 2021

ANZ535-222245-
/O.UPG.KLWX.SC.Y.0085.000000T0000Z-210423T0400Z/
/O.NEW.KLWX.GL.W.0015.210422T1433Z-210422T2200Z/
/O.NEW.KLWX.SC.Y.0086.210422T2200Z-210423T0400Z/
Tidal Potomac from Key Bridge to Indian Head MD-
1033 AM EDT Thu Apr 22 2021

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

* WHAT...For the Gale Warning, west winds 15 to 25 kt with gusts
  up to 35 kt. For the Small Craft Advisory, west winds 10 to 15
  kt with gusts up to 20 kt.

* WHERE...Tidal Potomac from Key Bridge to Indian Head MD.

* WHEN...For the Gale Warning, until 6 PM EDT this evening. For 
  the Small Craft Advisory, from 6 PM this evening to midnight 
  EDT tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ530>534-536>543-222245-
/O.CON.KLWX.SC.Y.0085.000000T0000Z-210423T1000Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1033 AM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt,
  diminishing to 10 to 15 kt with gusts up to 20 kt tonight.

* WHERE...Tidal Potomac River from Indian Head MD to Smith Point 
  VA, and Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA.

* WHEN...Until 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DHOF
2 follow-up statements
016 
WHUS71 KLWX 221917
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
317 PM EDT Thu Apr 22 2021

ANZ535-222345-
/O.CON.KLWX.GL.W.0015.000000T0000Z-210422T2200Z/
/O.CON.KLWX.SC.Y.0086.210422T2200Z-210423T0400Z/
Tidal Potomac from Key Bridge to Indian Head MD-
317 PM EDT Thu Apr 22 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...For the Gale Warning, west winds 15 to 20 kt with gusts 
  up to 30 kt. For the Small Craft Advisory, west winds 10 to 15 
  kt with gusts up to 25 kt expected.

* WHERE...Tidal Potomac from Key Bridge to Indian Head MD.

* WHEN...For the Gale Warning, until 6 PM EDT this evening. For 
  the Small Craft Advisory, until midnight EDT tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ530>534-536>543-222345-
/O.CON.KLWX.SC.Y.0085.000000T0000Z-210423T1000Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
317 PM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Tidal Potomac River from Indian Head MD to Smith Point 
  VA, and Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA.

* WHEN...Until 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
137 
WHUS71 KLWX 222207
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
607 PM EDT Thu Apr 22 2021

ANZ535-230400-
/O.EXP.KLWX.GL.W.0015.000000T0000Z-210422T2200Z/
/O.CON.KLWX.SC.Y.0086.000000T0000Z-210423T0400Z/
Tidal Potomac from Key Bridge to Indian Head MD-
607 PM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...GALE WARNING HAS EXPIRED...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Tidal Potomac from Key Bridge to Indian Head MD.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530>534-536>543-230615-
/O.CON.KLWX.SC.Y.0085.000000T0000Z-210423T1000Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
607 PM EDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Tidal Potomac River from Indian Head MD to Smith Point 
  VA, and Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA.

* WHEN...Until 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Apr 22, 4:06 AM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 4:06 AM EDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
406 AM EDT Thu Apr 22 2021

.SYNOPSIS...
High pressure will build to our southwest today through tonight,
before progressing offshore on Friday. Low pressure will pass
overhead Saturday night, before moving off to our northeast on
Sunday. High pressure will move back in for the early to middle
portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure has pulled away toward the Canadian Maritimes this
morning, but upper level troughing remains overhead. Winds have
slackened a bit overnight, but most locations have maintained
westerly winds. Some locations in the Virginia Piedmont and
Shenandoah Valley have decoupled, and those are the locations
that have dropped to freezing. If more locations were to
decouple, they could drop to freezing as well, but for now
expect that most locations that maintain winds will stay just
above freezing this morning. Snow showers are streaming down in
northwest flow from Ohio and Pennsylvania. These snow showers
should remain primarily along and northwest of the Allegheny
Front through daybreak, but a few flurries may be able to spill
over into the eastern WV Panhandle or northern MD early this
morning.

Low-level west-northwesterly flow will be maintained today, and
winds should pick back up again shortly after sunrise as mixing
commences. While it won't be quite as windy as yesterday, winds
should gust to around 30 mph out of the west-northwest through
most of the day. Skies are also expected to become mostly cloudy
today as a stratocumulus deck forms in response to mixing. A
shortwave situated on the backside of the larger scale trough
will pivot from the southern Great Lakes toward southwest
Virginia today. This disturbance will spark the development of
showers across West Virginia. Most of the activity will remain
along and west of the Allegheny Front, but a few showers may
spill over the mountains and into the central Shenandoah Valley
or central Virginia later this afternoon. The showers should
mostly be in the form of snow along the ridgetops, with rain
showers at lower elevations, although a little graupel may mix
in with some of the more convective showers. Some of these snow
showers could be on the heavier side along the Allegheny Front
from Grant County southward to Highland County, where most
guidance shows snow squall parameter values increasing to well
above one. Any accumulations should be minimal and relegated to
the highest of elevations, with most spots even along the
Allegheny Front rising above freezing.

This shower activity across southwestern portions of the
forecast area should wind down this evening as daytime heating
is lost and the aforementioned shortwave pivots off to the south
and east. Winds will decrease again tonight, and more locations
should decouple compared to early this morning. However the
airmass will be a bit warmer. As a result, temperatures may drop
to freezing again in locations that decouple. It will again be
a close call as to whether many spots remain just above or just
below freezing, so the Freeze Watch has been maintained.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper-level trough will progress off to our east on Friday,
allowing high pressure to build to our south at the surface.
With high pressure in control, mostly sunny skies and light
winds are expected, along with warmer but still below normal
temperatures. Most locations should see highs in the 60s.

The next shortwave and associated area of low pressure at the
surface will approach the area from the southwest on Saturday.
The day should start out dry for all, but clouds will be on the
increase through the morning. Rain will overspread the area from
southwest to northeast through the afternoon, and a soaking
rain is expected for all through Saturday night. Rainfall
amounts should generally be around a half of an inch to an inch
for most.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term features a general drying and warming trend. To start,
low pressure will be pulling northeast out of the area Sunday. Some
showers may linger, especially early, with a brisk northwest wind,
but temperatures will not be nearly as chilly as what we are
experiencing presently. High pressure will then build across the
region to our north Monday before shifting south of the area Tuesday
and Wednesday. This will cause northerly winds to shift
southwesterly, providing a strong warming trend. All the while,
heights will be rising significantly as the trough over the region
Sunday is replaced by a strong ridge by the middle of the week.
Thus, temperatures which will start off near normal Sunday and
Monday will rise well above normal by Wednesday. Current forecast
brings temps to the 80s Wednesday. After the showers pull away
Sunday, dry weather should prevail thanks to the high pressure and
building ridge.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Winds have dropped off a bit overnight, but will pick up again
shortly after sunrise, with gusts of 25 to 30 knots out of the
west-northwest common throughout the daylight hours. Skies will
become mostly cloudy, but ceilings will remain VFR. Winds will
drop off tonight, but remain out of the west to west-northwest.
Conditions will remain VFR through Saturday morning, but should
deteriorate to sub-VFR Saturday afternoon through Saturday night
in association with low clouds and rain as an area of low
pressure moves through.

Lingering reduced cigs and vsby are possible Sunday, especially in
the morning, as low pressure pulls out of the area. Otherwise, a
gusty northwest wind Sunday will gradually dwindle as high pressure
builds across the area Monday with VFR conditions.

&&

.MARINE...
A Gale Warning is in effect for locations south of North Beach
through 6 AM. Thereafter, a Small Craft Advisory is in effect
for all location through today. Gusts to around 30 knots are
expected through much of the daylight hours. Winds will decrease
a bit overnight, but remain above at SCA levels overnight. As a
result, the SCA has been extended through tonight, with the
exception of the Upper Tidal Potomac, where it ends at midnight.
Gusts overnight will be closer to 20 knots. SCA level winds may
linger into Friday, especially over northern waters, but it will
be marginal, so no headline decisions have been made as of yet.

Winds should drop below SCA values Friday night through Saturday
morning, but should rise back up to SCA levels Saturday
afternoon through Saturday night as an area of low pressure
moves through.

Widespread Small Craft Advisory winds are expected as low pressure
pulls out of the region Sunday. These winds gradually diminish
Monday as high pressure builds across the region.

&&

.FIRE WEATHER...
It will be windy and dry today with critical Rh's and winds,
however, most places are now experiencing green-up with fuel
moisture values now above critical levels. Therefore, not
anticipating red flag conditions.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Watch from late tonight through Friday morning for
     MDZ003>005.
     Freeze Warning until 9 AM EDT this morning for MDZ003>006-507.
VA...Freeze Watch from late tonight through Friday morning for
     VAZ025>031-036>040-051-501-505-507-508.
     Freeze Warning until 9 AM EDT this morning for VAZ025>031-
     036>040-051-501-505-507-508.
WV...Freeze Watch from late tonight through Friday morning for
     WVZ051>053.
     Freeze Warning until 9 AM EDT this morning for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ530>532-536-
     538>540.
     Small Craft Advisory until 6 AM EDT Friday for ANZ533-534-537-
     541>543.
     Gale Warning until 6 AM EDT early this morning for ANZ533-534-
     537-541>543.
     Small Craft Advisory until midnight EDT tonight for ANZ535.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...RCM
AVIATION...RCM/KJP
MARINE...RCM/KJP
FIRE WEATHER...LFR
Hazardous weather outlook, Apr 22, 9:01 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
901 AM EDT Thu Apr 22 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
901 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Frost or freeze conditions are possible outside the major cities
and away from larger bodies of water tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost or freeze conditions are possible outside the major cities
and away from larger bodies of water through early Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
901 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Freeze Watch is in effect for northern Maryland, portions of
northern Virginia near and along the Blue Ridge Mountains, the
eastern panhandle of West Virginia, the Shenandoah Valley of
Virginia, and the Virginia Piedmont late Thursday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Freeze Watch is in effect for northern Maryland, portions of
northern Virginia near and along the Blue Ridge Mountains, the
eastern panhandle of West Virginia, the Shenandoah Valley of
Virginia, and the Virginia Piedmont Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-231315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
901 AM EDT Thu Apr 22 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Apr 22, 9:35 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
935 AM EDT THU APR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             E MOUNTAIN LAKE PARK    39.40N  79.37W
04/22/2021  M0.2 INCH        GARRETT            MD   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 SW MILL GAP           38.31N  79.72W
04/22/2021  M0.3 INCH        HIGHLAND           VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             BAYARD                  39.27N  79.37W
04/22/2021  M0.8 INCH        GRANT              WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 SW MC HENRY           39.52N  79.41W
04/22/2021  M0.2 INCH        GARRETT            MD   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX2103826
EVENT NUMBER LWX2103827
EVENT NUMBER LWX2103828
EVENT NUMBER LWX2103829

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:06 PM EDTFreeze WatchLWXAlbemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 16 more15 hr
Apr 22, 10:33 AM EDTSmall Craft AdvisoryLWX11 hr
Apr 22, 12:03 PM EDTFrost AdvisoryLWXArlington, King George, City of Alexandria, City of Falls Church20 hr
Apr 22, 12:03 PM EDTFreeze WarningLWXAlbemarle, Amherst, Augusta, Clarke, Culpeper, Fairfax and 22 more20 hr
Apr 22, 2:14 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Gale Warnings in Virginia, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.